Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 71, NWS Glasgow, MT

July 24, 2012Dawson County, Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 24, 2012, 2:07 PM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 2:07 PM MDT (20:07 UTC)
Expired
Jul 24, 2012, 3:00 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Dawson County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:55 PM MDTHAIL 0.54 Nw Intake, MTMOSTLY PEA HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS55 KGGW 242007
SVRGGW
MTC021-083-109-242100-
/O.NEW.KGGW.SV.W.0071.120724T2007Z-120724T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
207 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
  NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  RICHLAND COUNTY IN NORTHEAST MONTANA...

* UNTIL 300 PM MDT.

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SIDNEY TO
  6 MILES EAST OF LINDSAY...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF SIDNEY TO 17 MILES WEST OF GLENDIVE...AND WERE MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SIDNEY...SAVAGE AND INTAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4716 10442 4716 10526 4785 10475 4801 10455
      4801 10410 4800 10410 4800 10406 4800 10404
      4788 10404
TIME...MOT...LOC 2006Z 293DEG 20KT 4777 10430 4719 10503

$$

GAH
WEATHER.GOV/GLASGOW
1 follow-up statement
992 
WWUS55 KGGW 242032
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT TUE JUL 24 2012

MTC021-083-109-242100-
/O.CON.KGGW.SV.W.0071.000000T0000Z-120724T2100Z/
DAWSON-RICHLAND-WIBAUX-
232 PM MDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN WIBAUX...EASTERN RICHLAND AND CENTRAL DAWSON COUNTIES...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO 10 MILES SOUTHWEST
OF STIPEK...OR ALONG A LINE EXTENDING FROM SIDNEY TO 6 MILES WEST OF
GLENDIVE...AND MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 CRANE...STIPEK...SAVAGE AND INTAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4716 10442 4716 10497 4748 10497 4764 10474
      4801 10455 4801 10410 4800 10404 4788 10404
TIME...MOT...LOC 2032Z 293DEG 20KT 4771 10410 4713 10483

$$

GAH
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:19 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 4:19 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
419 AM MDT TUE JUL 24 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
A LARGE CLOSED LOW IS SPINNING OVER SOUTHERN ALBERTA AND WILL
SLOWLY DRIFT TO THE EAST ACROSS THE CANADIAN PRAIRIE TODAY. THERE
IS A COLD FRONT OUT AHEAD OF THIS FEATURE AND THAT WILL MOVE
ACROSS EASTERN MONTANA TODAY. AFTERNOON TEMPERATURES APPROACHING
THE LOWER 90S SHOULD BE ENOUGH TO DESTABILIZE THE ATMOSPHERE AHEAD
OF THIS BOUNDARY ACROSS EASTERN MONTANA.

TUESDAY THROUGH WEDNESDAY...WEAK COLD FRONT IS NOW PUSHED INTO OUR
WESTERN ZONES AND WILL MOVE THROUGH THE GLASGOW AREA SOMETIME THIS
MORNING. BEHIND THE FRONT CONDITIONS WILL DRY OUT AND SHOULD BE
SLIGHTLY COOLER TODAY THEN YESTERDAY ACROSS OUR WESTERN ZONES. THE
CLOUD COVER WILL ALSO DECREASE ACROSS THE WESTERN ZONE THIS
AFTERNOON. THE COLD FRONT IS MOVING FAIRLY SLOWLY AND WILL
PROBABLY STILL BE ACROSS EASTERN MONTANA THIS AFTERNOON. THIS COULD
LEAD TO ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE
FAR EASTERN ZONES. CAPE VALUES ACROSS THIS AREA WILL BE IN THE
1000 TO 1500 J/KG RANGE WITH 0 TO 6 KM BULK SHEAR AROUND 40 KNOTS
PER BUFKIT MODEL SOUNDINGS. LIFTED INDEX FOR THE SAME AREA IS
BETWEEN -4 AND -6*C. PRECIPITABLE WATER READINGS WILL BE AROUND
1.50" PER THE SAME MODEL SOUNDING SO LOCALLY HEAVY RAINFALL WILL
WILL ACCOMPANY THESE STORMS. MAIN THREAT WILL BE GUSTY WINDS AND
SOME HAIL MAYBE SLIGHTLY BIGGER THEN QUARTER SIZED. THE THREAT
SHOULD COME TO AN END ACROSS EASTERN MONTANA IN THE EVENING.

TUESDAY NIGHT THROUGH THURSDAY WEATHER SHOULD CALM DOWN WITH OVERALL
COOLER AND DRIER WEATHER. THE MODELS WERE HINTING AT THE CLOSED
LOW DIVING SOUTHEASTWARD BACK OVER NORTHERN NORTH DAKOTA ON
WEDNESDAY AFTERNOON. THE NAM BUFKIT SOUNDING WAS TRYING TO BRING IN
SOME LIGHT PRECIP ACROSS OUR NORTH BUT THE GFS MODEL SOUNDING WAS
KEEPING THINGS DRY. DECIDED TO LEAVE THINGS DRY FOR NOW AND LET
THE DAY SHIFT TAKE ANOTHER LOOK AT THIS.

THE REST OF THE SHORT TERM FORECAST LOOKS DRY BUT WE COULD HAVE
SOME BREEZY AFTERNOON WINDS ON WEDNESDAY. MAV AND MET GUIDANCE ARE
CLOSE TO LAKE WIND ADVISORY CRITERIA SO WILL NEED TO KEEP OUR EYES
ON THE WINDS FOR WEDNESDAY AFTERNOON. GFS IS SHOWING GOOD LAPSE
RATES WITH SUSTAINED 20 KNOTS OF WIND IN THE AFTERNOON AND GUST UP
TO 30 MIXING TO THE SURFACE. RSMITH

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED BEGINS THURSDAY NIGHT WITH A RIDGE OVERHEAD WHICH
QUICKLY MOVES EAST ON FRIDAY TO RE-INTRODUCE SOUTHWEST FLOW FOR
NORTHEAST MONTANA ALOFT AND LEE SIDE TROUGHING WILL BRING THE
MOISTURE LOW LEVEL SOUTHEAST FLOW INTO THE AREA. THIS CYCLE IS
FORECAST TO REPEAT ITSELF OVER AND OVER THROUGH THE EXTENDED
FORECAST. THE GFS AND EC PLAY OUT THE SAME GENERAL PATTERN WITH
SOME TIMING DIFFERENCES. OVERALL KEPT THE ABOVE NORMAL
TEMPERATURES GOING THROUGH THE PERIOD... AND SLIGHT CHANCE POPS.
NOT EVERY DAY WILL SEE CONVECTIVE ACTIVITY... HOWEVER SINCE THE
STORMS WILL BE DRIVEN BY SHORTWAVES... WHICH ARE HARD TO TIME OUT... FOR
EXACT PASSAGE IN THE EXTENDED MODELS. THE BEST PLAY WAS TO STAY
WITH SLIGHT CHANCE UNTIL THE EVENT MOVES INTO THE NEAR TERM
FORECAST FOR NOW.                     PROTON

&&

.AVIATION...
VFR WILL BE THE DOMINATE FLIGHT CATEGORY. A SURFACE FRONT OVER THE
WESTERN AREAS WILL PUSH THROUGH THE TERMINALS TODAY EXITING INTO
NORTH DAKOTA THIS AFTERNOON. ALONG AND AHEAD OF THE FRONT FOR THE
DAY LIGHT HOURS UNTIL LATE AFTERNOON IN THE FAR EAST EXPECT A FEW
THUNDERSTORMS WHICH COULD BRIEFLY REDUCE FLIGHT CONDITIONS TO
MVFR/IFR LEVELS WITH HEAVY RAIN AND GUSTY WINDS.          PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 3:24 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT TUE JUL 24 2012

MTZ019-024-025-027-062-250930-
SHERIDAN-RICHLAND-DAWSON-WIBAUX-EASTERN ROOSEVELT-
324 AM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD PRODUCE HEAVY RAINS...POSSIBLE LARGE HAIL...STRONG
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 1:15 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT TUE JUL 24 2012

MTZ024-025-062-242015-
DAWSON-RICHLAND-ROOSEVELT-
115 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 215 PM MDT.

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERTSON...
BLOOMFIELD...RICHEY...INTAKE...LAMBERT...BROCKTON AND FROID.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4705 10528 4787 10523 4787 10519 4801 10520
      4808 10506 4805 10504 4808 10499 4807 10499
      4812 10498 4839 10444 4726 10446
TIME...MOT...LOC 1914Z 243DEG 20KT 4740 10503

GAH
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:37 PM MDTSpecial Weather StatementGGW53 min
Jul 23, 7:20 PM MDTSpecial Weather StatementGGWGarfield55 min
Jul 23, 8:10 PM MDTSpecial Weather StatementGGWGarfield, Valley65 min
Jul 23, 8:52 PM MDTSevere Thunderstorm WarningGGWValley30 min
Jul 23, 9:25 PM MDTAreal Flood AdvisoryGGWGarfield, McCone, Phillips, Valley3 hr
Jul 23, 9:35 PM MDTSpecial Weather StatementGGWMcCone55 min
Jul 23, 9:57 PM MDTSpecial Weather StatementGGWMcCone63 min
Jul 23, 10:30 PM MDTSpecial Weather StatementGGWDaniels, Richland, Roosevelt60 min
Jul 23, 10:32 PM MDTSpecial Weather StatementGGWPrairie58 min
Jul 23, 11:01 PM MDTSpecial Weather StatementGGWDawson, McCone59 min
Jul 23, 11:24 PM MDTSpecial Weather StatementGGWPrairie66 min
Jul 24, 2:32 AM MDTSpecial Weather StatementGGWWibaux58 min
Jul 24, 1:15 PM MDTSpecial Weather StatementGGWDawson, Richland60 min
Jul 24, 2:55 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux22 min
Jul 24, 3:14 PM MDTSpecial Weather StatementGGWDawson61 min
Jul 24, 4:14 PM MDTSpecial Weather StatementGGWWibaux61 min
Jul 24, 5:07 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux38 min
Jul 24, 5:42 PM MDTSevere Thunderstorm WarningGGWWibaux14 min
Jul 24, 5:55 PM MDTSpecial Weather StatementGGWWibaux50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.